Texas, 2007

Flash Flood and Damaging Wind in Texas, July 28, 2007

July 28, 2007 · NWS SJT · 2 events in 1 county or zone

Thunderstorms developed in the late afternoon on the 28th. These thunderstorms were very tropical in nature with intense rainfall rates of two to three inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms developed in the late afternoon on the 28th. These thunderstorms were very tropical in nature with intense rainfall rates of two to three inches per hour. Also a few of these thunderstorms produced wet microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 28, 2:17 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 28, 2:17 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
317 PM CDT SAT JUL 28 2007

.SHORT TERM...
ISOLATED TO SCATTERED SHOWERS AND AND THUNDERSTORMS HAVE DEVELOPED
ACROSS MOST OF THE CWA THIS AFTERNOON. WITH THE SATURATED
ATMOSPHERE...SOME OF THESE SHOWERS ARE PRODUCING HEAVY RAINFALL IN
SHORT PERIODS OF TIME. IN ADDITION...THESE STORMS ARE MOVING VERY
SLOWLY...SO SOME LOCALIZED FLOODING PROBLEMS MAY RESULT FROM THESE
STORMS THIS AFTERNOON AND TONIGHT. NOT EXPECTING ANY SEVERE WX
WITH ANY OF THE STORMS. EXPECT MOST OF THE ACTIVITY TO DIMINISH IN
COVERAGE AND INTENSITY ONCE THE SUN SETS AND DAYTIME HEATING IS
LOST. EXPECTING SIMILAR TEMPERATURES TO WHAT WAS SEEN OVERNIGHT...
FALLING INTO THE UPPER 60S TO AROUND 70. WINDS WILL REMAIN LIGHT
WITH AN EAST TO SOUTHEASTERLY COMPONENT.

.LONG TERM...
THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MONDAY...WITH TEMPERATURES REMAINING FAIRLY CONSISTENT AS
WELL WITH UPPER 80S TO LOWER 90S FOR DAYTIME HIGHS AND LOWS IN THE
UPPER 60S TO AROUND 70. WEAK SHORTWAVES WILL CONTINUE TO ROTATE
AROUND THE WEAK MID/UPPER LOW AS IT MOVES SLOWLY TO THE
WEST/SOUTHWEST AND WEAKENS AT THE SAME TIME. WITH AS SATURATED AND
WEAKLY CAPPED AS THE ENVIRONMENT IS...THE STORMS HAVE INITIATED
FAIRLY EASILY. WITH THAT IN MIND...WILL KEEP CHANCE POPS GOING FOR
MAINLY THE SOUTHERN 2/3 OF THE FORECAST AREA THROUGH MONDAY AND
COOLER DAYTIME HIGHS FOR THIS AREA AS ADDITIONAL CLOUDCOVER AND
POSSIBLE RAINFALL MAY MODERATE TEMPERATURES.

RIDGING WILL TRY TO BUILD IN FROM SOUTHEAST TO NORTHWEST ACROSS
TEXAS STARTING TUESDAY. THIS SHOULD KEEP CHANCES TO SLIGHT AT BEST
THROUGH THE MIDDLE OF THE WEEK WITH TEMPERATURES ALSO INCREASING
INTO THE LOWER TO MIDDLE 90S. A WEAK UPPER LEVEL LOW WILL TRY TO
MOVE SOUTH INTO THE SOUTHERN PLAINS AREA WEDNESDAY NIGHT INTO
FRIDAY. WILL KEEP AT LEAST A SLIGHT CHANCE OF SHRA/TSRA IN THE
FORECAST FOR THAT TIME PERIOD AND CONTINUE TEMPERATURES A FEW
DEGREES COOLER THAN NORMAL WITH A CONTINUED MOIST ATMOSPHERE AND
POSSIBLE CLOUDCOVER/RAIN COOLED AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  88  70  88 /  30  30  20  20
SAN ANGELO 	 68  88  69  87 /  30  40  30  40
JUNCTION 	 68  89  71  87 /  30  50  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jul 28, 1:17 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT SAT JUL 28 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
217 PM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON
AND EARLY EVENING...MOST OF THESE WILL BE SOUTH OF INTERSTATE 20.
THESE WILL BE SLOW MOVING AND WILL CONTAIN LOCALLY HEAVY RAIN.
MINOR FLOODING WILL BE POSSIBLE IF THE SHOWERS AND STORMS CAN
PERSIST OVER ANY GIVEN LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN...
MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS...SUNDAY
AND MONDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING THAT IS OBSERVED.

In the hours before

Special weather statement, Jul 28, 4:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 PM CDT SAT JUL 28 2007

TXZ065-072-282330-
COKE TX-TOM GREEN TX-
535 PM CDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR COKE AND
TOM GREEN COUNTIES...

AT 530 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES NORTHWEST OF ORIENT...OR ABOUT
11 MILES SOUTH OF ROBERT LEE...MOVING SOUTHWEST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GRAPE CREEK BY 620 PM CDT
  CARLSBAD AND WATER VALLEY BY 630 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS.

11

The radar

The San Angelo radar (KSJT), 23 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Tom Green

When
July 28, 5:10 PM CST to 7:10 PM CST
Where
Tom Green County, 5.47 mi ESE of Carlsbad
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.570, -100.544

Intense rainfall of about 3 inches in just over an hour produced localized flash flooding of a small, normally dry stream, just to the south of Grape Creek. Water was observed flowing rapidly across a low spot on Old Sterling City Highway.

Thunderstorm Wind, Tom Green

When
July 28, 5:30 PM CST to 5:34 PM CST
Where
Tom Green County, 2.74 mi ENE of Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.385, -100.277

A national weather service rainfall observer located 2 miles northeast of wall estimated winds at around 60 mph. The high winds from the thunderstorm downed several tree limbs. The storm ended at around 655 pm and it produced 1.9 inches of rain in about 20 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46364, 46365.